Alert archive / Pennsylvania / Tornado Warnings in 2014

Tornado Warning 1, NWS Pittsburgh, PA

June 11, 2014Armstrong County, Butler County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Jun 11, 2014, 6:46 PM EDT for Armstrong County, Butler County, Pennsylvania. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2014, 6:46 PM EDT (22:46 UTC)
Expired
Jun 11, 2014, 7:15 PM EDT
In force
29 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Armstrong County, PA, Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 56 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:47 PM EDTTSTM WND DMGSaxonburg, PALARGE TREE UPROOTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:59 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WFUS51 KPBZ 112246
TORPBZ
PAC005-019-112315-
/O.NEW.KPBZ.TO.W.0001.140611T2246Z-140611T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT WED JUN 11 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...
  SOUTHEASTERN BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...

* UNTIL 715 PM EDT

* AT 645 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS NEAR SAXONBURG...MOVING NORTHEAST AT 35 MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR.

  IMPACT...FLYING DEBRIS...STRUCTURAL DAMAGE.

* LOCATIONS IMPACTED INCLUDE...
  SAXONBURG...          LERNERVILLE...        CHICORA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4096 7975 4096 7964 4092 7953 4069 7980
      4073 7988
TIME...MOT...LOC 2246Z 211DEG 29KT 4075 7981

$$


KRAMAR/88
1 follow-up statement
679 
WWUS51 KPBZ 112302
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EDT WED JUN 11 2014

PAC005-019-112315-
/O.CON.KPBZ.TO.W.0001.000000T0000Z-140611T2315Z/
ARMSTRONG PA-BUTLER PA-
702 PM EDT WED JUN 11 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR BUTLER
AND ARMSTRONG COUNTIES...

AT 700 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 5 MILES NORTHEAST OF LERNERVILLE...MOVING NORTH AT 55
MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR.

  IMPACT...FLYING DEBRIS...STRUCTURAL DAMAGE.

* LOCATIONS IMPACTED INCLUDE...
  CHICORA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR WESTERN MARYLAND AND SOUTHWESTERN PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4076 7986 4078 7985 4096 7975 4096 7964
      4093 7955 4090 7956 4074 7974
TIME...MOT...LOC 2302Z 195DEG 48KT 4083 7971

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 11, 5:27 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 11, 5:27 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EDT WED JUN 11 2014

.SYNOPSIS...
SLOW-MOVING LOW PRESSURE WILL MAINTAIN CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY...WITH HIGH PRESSURE BUILDING INTO
THE REGION THIS WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
MADE ADJUSTMENTS TO FCST BASED ON STLT/RADAR/MESO TRENDS. ATM HAS
REACHED CNVCTV TEMP AND STORMS CONT TO DVLP. MAIN THREAT HAS BEEN
DAMAGING WNDS...THOUGH STORMS ARE MOVG INTO AN AREA WHERE
DIRECTIONAL AND SPD SHEAR IS A LTL MORE FAVORABLE FOR AN ISOLD
TORNADO THREAT. THE TORNADO WATCH CONTS. AFT SUNSET EXP A GRDL
DCRS IN TSTMS AS INSTBY DMNSHS...ALTHOUGH SHWRS WL CONT AS ANOTHER
SHRTWV CROSSES THE RGN IN SWLY FLOW AHD OF A SLOW MOVG UPR TROF.
PWATS ARE ELEVATED BUT STORM MOTION SHOULD PRECLUDE A WDSPRD FLOOD
THREAT.

THE MAIN TROF WL ADVN INTO THE RGN THU AFTN WITH ADDNL SHWR AND
TSTM ACTIVITY EXPD...THOUGH SHEAR VALUES AND SVR WEA CHCS WL BE
LWR THAN TDA. EXP TEMP NR THE SEASONAL AVGS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
ACTIVE PATTERN WILL CONT THU-FRI AS MIDWESTERN SHRTWV TROF FINALLY
LIFTS OUT. PCPN WILL EXHIBIT A LULL LATE THU NGT-FRI MRNG BUT WILL
REINVIGORATE ON FRI AS CDFNT SURGES SEWD AND DISPLACES MSTR EWD.
POPS WERE INCRD COINCIDENT WITH FRONTAL PASSAGE TIMING.

SFC HIPRES BUILDS INTO THE RGN SAT AND SAT NGT. GENLY CLR SKIES
AND TEMPS IN THE MID 70S-NR 80 XPCD WITH NO PCPN.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
BY SUNDAY NIGHT SURFACE RIDGE AXIS WILL SHIFT OFF THE EAST COAST
AND ALLOW THE RETURN OF LOW LEVEL MOISTURE. MODELS TRYING TO BRING
THE REMNANTS OF AN OPENING CLOSED LOW NORTHEAST TO THE OHIO VALLEY
MONDAY FOLLOWED BY SEVERAL DISTURBANCES IN ZONAL FLOW INTO MID
WEEK. FOR NOW CHANCE POPS EACH DAY WITH A RETURN OF WARM AND HUMID
CONDITIONS.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
NMRS SHWRS AND TSTMS WL MOVE ACRS THE RGN THRU THIS EVE WITH A
CROSSING DISTURBANCE. INCLUDED A TEMPO PD FOR THE MOST LIKELY
TIMES AREA PORTS WL BE AFFECTED. THE CNVCTN WL DCRS LTR THIS
EVE AS INSTBY DMNSHS. EXP MVFR SHWRS AND FOG OVRNGT AS ANOTHER
DISTURBANCE ADVNS. A RTN TO VFR IS EXPD THU...THOUGH ADDNL SHWRS
AND TSTMS ARE EXPD ESP IN THE AFTN.

.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
OCNL RSTRNS ARE EXPD THRU FRI AS SLOW MOVG LOW PRES CROSSES THE
RGN. RSTRNS ARE PSBL MON AS ANOTHER DISTURBANCE APCHS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07/KRAMAR
Hazardous weather outlook, Jun 11, 3:10 PM EDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT WED JUN 11 2014

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016-WVZ001-
121915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-CLARION-JEFFERSON PA-HANCOCK-
310 PM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT
AND WILL BE CAPABLE OF PRODUCING PRIMARILY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ014-020>023-029-031-073>076-WVZ002>004-012-021>023-041-
121915-
GARRETT-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
310 PM EDT WED JUN 11 2014

...TORNADO WATCH 280 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Local storm report, Jun 11, 6:19 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     INDUSTRY                40.66N  80.41W
06/11/2014                   BEAVER             PA   911 CALL CENTER

            TREE DOWN ON ROUTE 68.

&&

EVENT NUMBER PBZ1401467

XX
Local storm report, Jun 11, 6:22 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
622 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     PITTSBURGH              40.44N  79.98W
06/11/2014                   ALLEGHENY          PA   PUBLIC

            LARGE LIMB DOWN IN BELLEVUE

&&

EVENT NUMBER PBZ1401468

AMILLER
Local storm report, Jun 11, 6:34 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
634 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     JEFFERSON               39.93N  80.06W
06/11/2014                   GREENE             PA   EMERGENCY MNGR

            TREES AND WIRES DOWN ON SCHOOL STREET

&&

EVENT NUMBER PBZ1401469

XX
Special weather statement, Jun 11, 6:36 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
636 PM EDT WED JUN 11 2014

MDZ001-112300-
GARRETT MD-
636 PM EDT WED JUN 11 2014

...A THUNDERSTORM WILL AFFECT NORTHEASTERN GARRETT COUNTY...

AT 634 PM EDT...A THUNDERSTORM WAS LOCATED 5 MILES EAST OF
MERRILL...MOVING NORTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  FINZEL...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3961 7899 3960 7899 3956 7901 3954 7903
      3956 7906 3973 7907 3973 7894 3971 7893
Local storm report, Jun 11, 6:37 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
637 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     PITTSBURGH              40.44N  79.98W
06/11/2014                   ALLEGHENY          PA   911 CALL CENTER

            TREES AND WIRES DOWN IN WEST END ON MIDDLETOWN ROAD.

&&

EVENT NUMBER PBZ1401470

XX
Local storm report, Jun 11, 6:41 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
641 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     JEFFERSON               39.93N  80.06W
06/11/2014                   GREENE             PA   911 CALL CENTER

            TREES DOWN ON CHARTIERS ROAD

&&

EVENT NUMBER PBZ1401471

XX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:26 PM EDTSevere Thunderstorm WarningPBZWashington34 min
Jun 11, 4:42 PM EDTSevere Thunderstorm WarningPBZGreene48 min
Jun 11, 5:07 PM EDTSevere Thunderstorm WarningPBZGreene, Washington23 min
Jun 11, 5:09 PM EDTSevere Thunderstorm WarningPBZGreene36 min
Jun 11, 5:25 PM EDTSevere Thunderstorm WarningPBZAllegheny, Greene, Washington50 min
Jun 11, 5:37 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington38 min
Jun 11, 5:45 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland45 min
Jun 11, 5:47 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence24 min
Jun 11, 5:50 PM EDTSevere Thunderstorm WarningPBZMercer25 min
Jun 11, 6:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Westmoreland32 min
Jun 11, 6:14 PM EDTSevere Thunderstorm WarningPBZFayette61 min
Jun 11, 6:20 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Fayette, Indiana, Washington, Westmoreland40 min
Jun 11, 6:40 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Clarion, Westmoreland50 min
Jun 11, 6:43 PM EDTSevere Thunderstorm WarningPBZFayette32 min
Jun 11, 6:51 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Fayette, Indiana, Westmoreland39 min
Jun 11, 7:14 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson46 min
Jun 11, 7:25 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson, Westmoreland50 min
Jun 11, 7:50 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Indiana, Jefferson40 min

Nearby

Tornado Warnings in Pennsylvania, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.